Pennsylvania, 2018

Damaging Winds in Pennsylvania, June 24, 2018

June 24, 2018 · NWS CTP · 4 events in 2 counties and zones

An approaching cold front triggered scattered storms in a low-CAPE, moderate-shear environment across central Pennsylvania during the afternoon and early evening of June 24, 2018. A couple of these storms produced wind damage in the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An approaching cold front triggered scattered storms in a low-CAPE, moderate-shear environment across central Pennsylvania during the afternoon and early evening of June 24, 2018. A couple of these storms produced wind damage in the Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 24, 4:03 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 24, 4:03 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
503 PM EDT Sun Jun 24 2018

.SYNOPSIS...
A cold front will pass through the region later this afternoon
and evening. A nice stretch of pleasant and dry weather will
follow for Monday and Tuesday with comfortable humidity.
Scattered thunderstorms are likely on Wednesday followed by hot
and humid weather from late week into early July.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The most organized activity on radar as of 2PM is a broken line
of storms from just west of Bradford down into northern
Armstrong County. So far things look pretty garden variety with
localized downpours and perhaps some gusts onto the 30 mph
range.

The east-west cold front is sagging slowly south through
southern NY, extending from near Dunkirk to the border south of
south of Elmira and Binghamton. RAP shows between 500-800J of
CAPE over most of the forecast area. While low level lapse
rates exceed 7C/km, mid level lapse rates are not very
impressive. Deep layer shear associated with a mid level speed
max exceeds 40kt over about the southern 1/2 of the area so
storms in this region probably stand the best chance of becoming
better organized. SPC has my eastern zones in a marginal risk
with damaging straight line winds being the most likely threat.

Shower activity will steadily decline tonight into early Monday
morning as drier air and subsidence beings to overspread the
region.

Overnight lows will range from the mid 50s over the north to
mid 60s south. While it will be rather humid early, by the time
most of us wake up Monday it will feel much more comfortable as
dewpoints fall back into the 50s over most areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
A pleasant and comfortable start to the last week of June...

Canadian high pressure with very low PWAt air will provide some
very nice early summer weather for Monday with comfortable
humidity.

There could be some early morning low clouds and patchy fog, but
the day should average partly to mostly sunny with highs
generally in the 70s, which will actually be a few deg cooler
than normal.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
*Hot and humid weather on the horizon with dangerous heat
 conditions possible Friday into next weekend.

Increasing WAA ahead of the next system moving into the Great
Lakes should bring showers back into western parts of the area
late Tuesday night. Radiational, river valley fog is a good bet
Monday night/AM Tuesday especially across north-central PA with
min temps in the low-mid 40s.

A shortwave trough will move across the Great Lakes into the
Northeast Wednesday-Wednesday night, with a cold front likely
focusing showers and thunderstorms. Confidence is above average
at this range supported by a consistent signal in the medium
range guidance. Strong storms are possible and could see a
marginal to slight risk outlook by SPC at shorter ranges.

The big story heading into next weekend will be the hot/humid
conditions becoming established across the region in association
with anomalous upper ridge. Recent model trends have been toward
greater northward amplitude of the ridge as far north as 40N
latitude. High confidence exists in above normal temperatures
but nothing unusual for late June/early July. Any daily records
may be more likely for warm lows than daytime highs. Max heat
index grids for Friday and Saturday suggest the potential for
heat advisory conditions across the Susquehanna Valley, and will
continue to communicate the heat risk via HWO/EHWO and social
media.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Updated the TAFS, cold front has resulted in some rather
strong storms. The strongest storm earlier was just northeast of
the office and had wind gust over 30 mph. The same storm resulted
in wind gust to 29 knots at IPT.

Expect the strongest activity to be east of the area just
before sunset.

Earlier discussion below.

Radar is getting more active, with a broken line
of storms from just west of Bradford down into northern
Armstrong County. Most terminals are VFR now with MVFR
ceilings still hanging in at BFD. Some of the more robust
showers and thunderstorms will bring brief reductions to IFR
through early evening, especially at northern terminals.

While drier air will work into the area tonight and early
Monday, lingering low level moisture could bring localized areas
of fog and low clouds. These will burn off early Monday with
widespread VFR being the rule by mid to late morning.

.Outlook...

Tue...Patchy AM valley fog possible.

Wed...Widespread thunderstorm impacts possible.

Thu...AM low cigs possible N/W airspace.

Fri...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...La Corte
LONG TERM...Gartner/Steinbugl
AVIATION...La Corte/Martin
Hazardous weather outlook, Jun 24, 12:10 PM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
110 PM EDT Sun Jun 24 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-251715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
110 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057>059-064>066-251715-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
110 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid weather will impact the area Friday into next weekend.
Dangerous heat conditions are possible with maximum heat index
values around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 2:44 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service State College PA
344 PM EDT SUN JUN 24 2018

PAZ006-012-017>019-037-041-045-242030-
Potter PA-Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Northern Lycoming PA-Tioga PA-Southern Centre PA-
344 PM EDT SUN JUN 24 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
LYCOMING...POTTER...TIOGA...AND CLINTON COUNTIES UNTIL 430 PM EDT...

At 344 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Cross Fork to Karthaus to near Jeffries.
Movement was east at 35 mph.

Brief downpours and winds in excess of 40 mph are possible.

Locations impacted include...
Lock Haven, Keating, Philipsburg, Renovo, Osceola Mills, Milesburg,
Chester Hill, Karthaus, Houtzdale, Snow Shoe, Blanchard, North
Philipsburg, Clarence, South Renovo, South Philipsburg, Moshannon,
Pine Glen, Julian, Monument and Cross Fork.

LAT...LON 4164 7705 4118 7742 4083 7791 4082 7857
      4112 7816 4152 7783
TIME...MOT...LOC 1944Z 263DEG 32KT 4147 7785 4113 7813 4088 7847

La Corte
Special weather statement, Jun 24, 3:26 PM EST, 1 hour before
Special Weather Statement
National Weather Service State College PA
426 PM EDT SUN JUN 24 2018

PAZ019-041-042-045-046-049>053-242100-
Columbia PA-Southern Lycoming PA-Sullivan PA-Southern Clinton PA-
Union PA-Northumberland PA-Northern Lycoming PA-Montour PA-Snyder PA-
Southern Centre PA-
426 PM EDT SUN JUN 24 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
CENTRE...SNYDER...LYCOMING...MONTOUR...COLUMBIA...UNION...SULLIVAN...
AND CLINTON COUNTIES UNTIL 500 PM EDT...

At 426 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Shunk to Avis to near Houserville. Movement
was east at 40 mph.

Brief downpours and winds in excess of 40 mph are possible.

Locations impacted include...
State College, Williamsport, Lock Haven, Milton, Bellefonte,
Lewisburg, Montoursville, Jersey Shore, Mifflinburg, Park Forest
Village, Carroll, Woodward, Pleasant Gap, Lamar, Muncy, Watsontown,
Lemont, Hughesville, Zion and Houserville.

LAT...LON 4133 7630 4083 7710 4082 7736 4085 7737
      4082 7744 4080 7799 4122 7732 4157 7677
      4158 7669 4154 7622
TIME...MOT...LOC 2026Z 263DEG 48KT 4154 7678 4119 7731 4086 7785

La Corte
Special weather statement, Jun 24, 3:52 PM EST, 34 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT SUN JUN 24 2018

PAZ063-242115-
Cumberland PA-
452 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
515 PM EDT...

At 451 PM EDT, Doppler radar indicated a strong thunderstorm over
Plainfield, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Carlisle, Mechanicsburg, Plainfield, Schlusser, Boiling Springs,
Mount Holly Springs, Newville, New Kingstown, Bloserville, Hogestown,
Carlisle Springs, Messiah College and Penn State Dickinson School Of
Law.

LAT...LON 4014 7743 4026 7739 4028 7734 4029 7734
      4029 7732 4028 7733 4027 7732 4029 7717
      4027 7695 4015 7699 4015 7703 4005 7716
TIME...MOT...LOC 2051Z 284DEG 27KT 4021 7731

KF
Special weather statement, Jun 24, 3:59 PM EST, 27 minutes before
Special Weather Statement
National Weather Service State College PA
459 PM EDT SUN JUN 24 2018

PAZ036-064-242145-
Adams PA-Franklin PA-
459 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 545 PM EDT...

At 459 PM EDT, Doppler radar indicated a strong thunderstorm over
Marion, moving east at 35 mph.

Brief downpours and winds in excess of 40 mph are possible.

Locations impacted include...
Chambersburg, Waynesboro, Gettysburg, Greencastle, Guilford, Carroll
Valley, Fayetteville, Wayne Heights, Bonneauville, Mont Alto,
Scotland, Lake Heritage, Rouzerville, Marion, Cashtown, Aspers,
Orrtanna, State Line, Biglerville and Arendtsville.

LAT...LON 3973 7773 3994 7774 3998 7746 3995 7746
      3999 7741 4003 7716 3972 7712
TIME...MOT...LOC 2059Z 271DEG 23KT 3985 7765

La Corte
Special weather statement, Jun 24, 4:06 PM EST, 20 minutes before
Special Weather Statement
National Weather Service State College PA
506 PM EDT SUN JUN 24 2018

PAZ063-065-242130-
York PA-Cumberland PA-
506 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND CUMBERLAND
COUNTIES UNTIL 530 PM EDT...

At 506 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Mechanicsburg, Camp Hill, New
Cumberland, Lemoyne, Schlusser, Boiling Springs, Wormleysburg,
Dillsburg, Mount Holly Springs, Shiremanstown, New Kingstown,
Siddonsburg, Hogestown, Carlisle Springs, Wertzville, Franklintown
and Lewisberry.

LAT...LON 4013 7728 4029 7723 4029 7715 4027 7691
      4023 7686 4022 7683 4020 7682 4020 7680
      4005 7694
TIME...MOT...LOC 2106Z 283DEG 30KT 4020 7716

KF
Special weather statement, Jun 24, 4:24 PM EST, 2 minutes before
Special Weather Statement
National Weather Service State College PA
524 PM EDT SUN JUN 24 2018

PAZ057-065-066-242145-
York PA-Lancaster PA-Dauphin PA-
524 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...YORK...AND
DAUPHIN COUNTIES UNTIL 545 PM EDT...

At 523 PM EDT, Doppler radar indicated a strong thunderstorm over
Valley Green, moving southeast at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Harrisburg, Lower Allen, Elizabethtown, Middletown, New Cumberland,
Steelton, Lemoyne, Valley Green, Bressler-Enhaut-Oberlin, Manchester,
Dillsburg, Highspire, Rheems, Mount Wolf, Bainbridge, Royalton,
Siddonsburg, Goldsboro, York Haven and Lewisberry.

LAT...LON 4012 7706 4014 7704 4016 7691 4022 7690
      4023 7690 4021 7689 4022 7686 4025 7689
      4026 7687 4016 7656 4013 7657 4003 7671
TIME...MOT...LOC 2123Z 293DEG 24KT 4019 7682

KF

The radar

The Sterling radar (KLWX), 86 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 24, 4:26 PM EST
Where
Adams County, 1.72 mi W of Fairfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.746, -77.382

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires on Meadow Lark Trail in Carroll Valley.

Thunderstorm Wind, Adams

When
June 24, 4:27 PM EST
Where
Adams County, 1.51 mi SW of Fairfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.733, -77.367

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and blocked Route 16 at the intersection with Ranch Trail near Carroll Valley.

Thunderstorm Wind, York

When
June 24, 5:20 PM EST
Where
York County, 1.11 mi SSE of Rye
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.866, -76.659

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree, blocking the intersection of Swamp Road and Ridgeview Road.

Thunderstorm Wind, York

When
June 24, 5:21 PM EST
Where
York County, 1.03 mi W of Potosi
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.820, -76.699

A severe thunderstorm producing winds estimated near 60 mph knocked down wires and blew debris into the road near the intersection of Church Street and Mummert Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752056, 752057, 752058, 752059.